South Carolina, 2025Damaging Wind in South Carolina, May 4, 2025
May 4, 2025 · NWS ILM · 1 event in 1 county or zone
An upper level disturbance caused storms along the coast and over the waters. Storm initiation then shifted inland along a stalled frontal boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance caused storms along the coast and over the waters. Storm initiation then shifted inland along a stalled frontal boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 4, 2:54 AM EST, 47 minutes earlier.
Area forecast discussion, May 4, 2:54 AM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
354 AM EDT Sun May 4 2025
.SYNOPSIS...
A cold front will move toward the coast tonight before stalling
over or near the area through at least mid week leading to periods
of unsettled weather.
&&
.NEAR TERM /THROUGH TONIGHT/...
A shortwave at H5 will move off the coast this morning, taking
scattered to numerous showers with it. A lagging cold front and
larger scale trough should allow for re-development of showers and
storms during the afternoon but these may be more scattered in
nature than convection attm. With the front in the area overnight,
showers and storms cannot be ruled out, especially nearer the coast
where the front will put on the brakes, but the diurnal minimum of
heating should limit coverage. Highs today should reach the upper
70s to lower 80s with lows tonight in the upper 50s to lower
60s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Key Messages/Highlights:
*Mainly dry w/ above normal temps
*Isolated severe storm possible Mon aftn in eastern NC
Confidence:
*Moderate to High
Details: An upper cutoff low will persist to the northwest while a
cold front near the coast early Mon begins to pretty much stall out
as it loses momentum due to the mostly southerly flow aloft. The
best combination of moisture/forcing should be Monday and this is
when we have the highest rain chances, although rain
coverage/amounts should be limited for most areas due to drier air
moving in. However, if any stronger updrafts can develop along
mesoscale boundaries like the sea breeze there is a low end risk for
a storm to produce damaging winds and/or large hail during the
afternoon near/north of Wilmington given the abundant downdraft CAPE
and low freezing level. Temps should stay above normal through the
period.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Key Messages/Highlights:
*Near to above normal rain chances likely through at least mid week
w/ greater uncertainty late week
*Temps near to above normal through Thu night, then possibly below
normal late week
*No significant severe storm/flood risk through the period
Confidence:
*Low to Moderate
Details: Confidence is pretty high that a stalled front offshore
will linger mid week but just how close to the coast and how much
energy aloft there will also be are the main forecast challenges,
mainly regarding rain chances. The front could push southeast
farther from the area late week as drier high pressure builds from
the north. Overall, above normal uncertainty remains through the
period regarding rain chances/amounts/timing due to the complicated
upper flow pattern as is typically the case with cutoff upper
systems. Thus, for now we have capped rain chances at 50%. Temps
should be near to above normal before possibly falling below normal
late week.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
Expect to see more widespread development of MVFR ceilings soon as
convection moves in from the west again and develops further
eastward. We may be looking at a prolonged period of at least tempo
MVFR/IFR conditions as on and off showers and storms increasingly
affect the terminals through daybreak and into the morning hours.
Daytime heating will likely recharge the atmosphere and bring more
showers and storms with attendant MVFR conditions in the late
morning and afternoon.
Extended Outlook...VFR may return Tuesday otherwise periodic
MVFR/IFR visibility in showers and thunderstorms expected to
continue through the end of the outlook period.
&&
.MARINE...
Through tonight...S winds 15 to 20 KT this morning will decrease to
10 to 15 KT by evening and to 10 KT or less overnight as the
direction veers to the SW. Seas of 4 to 5 FT today will subside to
3 to 4 FT tonight.
Monday through Thursday...Moderate to High confidence this period. A
cold front looks to stall over or near the area through the period.
With no significant pressure gradients expected winds should stay
about 15 kt or less with seas mostly 3 ft or less.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Risk for Rip Currents through this evening for NCZ106-110.
Air Quality Alert until midnight EDT tonight for NCZ107>110.
SC...High Risk for Rip Currents through this evening for SCZ054.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...31
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...31
MARINE...RJB/31Hazardous weather outlook, May 3, 7:04 PM EST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
804 PM EDT Sat May 3 2025
NCZ110-050015-
Coastal Brunswick-
804 PM EDT Sat May 3 2025
...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Air Quality Alert.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-SCZ054-050015-
Coastal Pender-Coastal Horry-
804 PM EDT Sat May 3 2025
...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ108-050015-
Coastal New Hanover-
804 PM EDT Sat May 3 2025
...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT SUNDAY
THROUGH SUNDAY EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Air Quality Alert.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ056-050015-
Coastal Georgetown-
804 PM EDT Sat May 3 2025
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT SUNDAY
THROUGH SUNDAY EVENING...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
Isolated severe thunderstorms are possible Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-SCZ017-023-024-032-033-039-055-058-059-050015-
Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
804 PM EDT Sat May 3 2025
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Isolated severe thunderstorms are possible Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ107-109-050015-
Inland New Hanover-Inland Brunswick-
804 PM EDT Sat May 3 2025
...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Air Quality Alert.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-050015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
804 PM EDT Sat May 3 2025
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 4, 12:58 AM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
158 AM EDT Sun May 4 2025
SCZ017-023-040715-
Marlboro SC-Darlington SC-
158 AM EDT Sun May 4 2025
...STRONG THUNDERSTORMS WILL IMPACT DARLINGTON AND MARLBORO COUNTIES
THROUGH 315 AM EDT...
At 157 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Cheraw Municipal Airport to 9
miles north of Sumter County Airport. Movement was northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bennettsville, Hartsville, Darlington, Mccoll, North Hartsville,
Dovesville, Mont Clare, Lydia, Auburn, Darlington Raceway, Swift
Creek, Wallace, Clyde, Oats, Chavistown, Floyd, Kellytown, Society
Hill, Gibson, and Blenheim.
This includes Interstate 20 near mile marker 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3449 8005 3449 7989 3453 7983 3461 7981
3461 7978 3465 7980 3469 7987 3474 7989
3477 7993 3481 7993 3481 7968 3467 7951
3439 7970 3419 8012 3423 8011 3428 8013
3432 8017 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 0557Z 238DEG 27KT 3482 7996 3412 8040
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RJBSpecial weather statement, May 4, 2:18 AM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wilmington NC
318 AM EDT Sun May 4 2025
SCZ033-039-055-058-040815-
Marion SC-Williamsburg SC-Inland Georgetown SC-Central Horry SC-
318 AM EDT Sun May 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN GEORGETOWN...
SOUTHWESTERN HORRY...SOUTH CENTRAL MARION AND EAST CENTRAL
WILLIAMSBURG COUNTIES THROUGH 415 AM EDT...
At 317 AM EDT, Doppler radar was tracking a strong thunderstorm over
Warsaw, or 17 miles northwest of Georgetown, moving northeast at 35
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Conway, Red Hill, Socastee, Andrews, Rhems, Warsaw, Horry Georgetown
Technical College Conway Campus, Bucksville, Pee Dee Crossroads,
Nesmith, Bucksport, Dongola, Outland, Yauhannah, Coastal Carolina
University, Morrisville, Henry, Lighthouse Care Center Of Conway, and
Conway Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3354 7966 3381 7935 3380 7933 3380 7932
3383 7932 3383 7933 3394 7920 3377 7890
3373 7897 3340 7953
TIME...MOT...LOC 0717Z 230DEG 32KT 3353 7952
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RJBThunderstorm Wind, Horry
- When
- May 4, 3:41 AM EST
- Where
- Horry County, (Cre)north Myrtle Be
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.820, -78.720
A 58 mph wind gust was caused by a thunderstorm at North Myrtle Beach airport observing station (ASOS).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in West Virginia, May 4 to 5, 2025$7,000 · 2 in hail · 30 events
- Tornado in Pennsylvania, May 4, 2025$30,000 · EF0 · 1 event
- Flash Flooding and Flood in Arizona, May 4 to 6, 2025$15,000 · 1 in hail · 14 events
- Tornado and Winter Storm in New Mexico, May 4 to 8, 20251.5 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, May 4 to 5, 20252.5 in hail · 20 events
- Tornado and Hail in North Carolina, May 4, 2025$20,000 · EF0 · 2 events
- Flash Flooding in California, May 4 to 6, 2025$15,000 · 5 events
- Damaging Winds in Idaho, May 4, 202561 kt wind · 6 events
- Damaging Winds in Wyoming, May 4, 202570 kt wind · 5 events
- Hail and Damaging Wind in Texas, May 4, 20251.75 in hail · 5 events
- Damaging Winds in Florida, May 4, 2025$2,000 · 51 kt wind · 4 events
- Waterspouts in Gulf of Mexico, May 4, 20254 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241137.